Doctors continue to warn about side effects of Adderall

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

MEMPHIS, Tenn . — Doctors say college students, high school students, even middle school students are abusing Adderall.

They think it will give them an edge and help them focus better, but they could be doing permanent damage to their bodies.

Adderall is used by as many as 6.4 million children diagnosed with ADHD, making it very accessible.

The Food and Drug Administration reports stimulants like Adderall can cause blood vessel disorders and they recommend you contact a doctor immediately if you feel any numbness in your hands or feet.

Adderall is also known to be addictive when taken habitually.

Users develop a tolerance to its effects and can no longer function properly without it.

Dr. Jeannine Hogg, a Baptist Hospital pediatrician, compares it to crystal meth.

“You can see heart problems, racing heart rate, people have underlying heart issues , you can see risks for heart attacks , increased blood pressure. So these are all things we can see, particularly if someone is taking it and they are not supposed to taking it. They are abusing it and possibly taking more of than they should at one time,” said Dr. Hogg.

For children who truly need to be on the drug, there are real benefits.

Dr. Hogg says parents have to weigh the risks.

Some doctors recommend a safer supplement for extra energy, like B-12 along with a healthy diet and lifestyle.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.